Flash Flood, Polk
- When
- May 3, 6:49 AM CST to 8:49 AM CST
- Where
- Polk County, 2.14 mi WSW of Van to 2.04 mi SW of Van
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.553, -93.333
State Highway Y was closed due to flooding.
Another round of moderate to heavy rainfall fell on top of very saturated ground from recent historic flooding across the Missouri Ozarks. This rainfall led to more swollen streams, swollen rivers, and flooded low water crossings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Another round of moderate to heavy rainfall fell on top of very saturated ground from recent historic flooding across the Missouri Ozarks. This rainfall led to more swollen streams, swollen rivers, and flooded low water crossings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:24 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
624 AM CDT Wed May 3 2017
.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Wed May 3 2017
Showers and storms associated with the storm system moving across
the plains were moving across the Ozarks this morning. THe
convection over the region was developing along the 925mb front
and will continue to fill in to the west and south as the system
slowly shifts to the northeast through today.
Mesoscale models like the HRRR and ARW have been consistent in
moving a band of moderate to heavy rain over the region, mainly
along and north of highway 60 through this morning and into the
day today. Some of the heavier showers early this morning have
already produced near a 1/2 inch of rain. Expectations remain for
1 to 3 inches area wide with some localized amounts around 4
inches possible.
Some of the stronger storms may produce pea to dime size hail,
however, instability is pretty low. The primary concern will once
again be the heavy rain leading to flooding.
The warm front that is helping to focus the current storms will
lift through into the area today helping to continue the rain. The
Flash Flood Watch remains in place with the expectation that we
will likely need to issue warnings through the day and overnight
tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 215 AM CDT Wed May 3 2017
Rain will be ongoing Thursday as the upper low/trough moves across
the plains and through the Ozarks and the surface low moves
across northern Arkansas. This will place the Ozarks, especially
the Lakes region and the eastern Ozarks in the deformation zone.
Models have begun to indicate a slightly slower progression with
the system, lingering rainfall across Central Missouri and the
eastern Ozarks into Thursday night or even early Friday morning.
Will have to see it this pans out.
Once the system moves east of the Ozarks, the forecast looks dry
through the weekend and for much of next week. Upper level
ridging will assert some control over the area allowing for the
dryer weather. Temperatures will also see a slow rise as we go
through the weekend with middle to upper 70s by early next week.
The later in the week we go next week the weaker the models show
the ridge. This may allow for some shower towards the end of next
week. Will have to wait and see on later model runs on this
though.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 614 AM CDT Wed May 3 2017
Storm system moving across the region will bring showers and
storms along with MVFR to IFR ceilings and visibilities to the
regions terminals through today and overnight tonight. Surface
winds will be gusty with winds shifting from the east to the north
after midnight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>083-088>098-101>106.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous Weather Outlook National Weather Service Springfield MO 523 AM CDT Wed May 3 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 523 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Hail risk. Elevated Flooding risk. Limited Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Moderate to locally heavy rain and a few thunderstorms will impact the Ozarks through today. This will bring additional flooding and flash flooding to southeastern Kansas into western Missouri by morning with flash flooding expected to continue through today. Residual flooding will continue on some low water crossings across the Missouri Ozarks. The additional rainfall today is expected to cause some of the regions rivers and streams to once again see significant rises. Secondary roads near flooded rivers could be impacted again today. Refer to the Missouri Department of Transportation travelers map for status updates on highways. A few storms may also produce small hail early in the day but organized severe weather is not expected. Brisk and gusty east to northeast winds can be expected today with gusts around 30 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to locally heavy rain and a few thunderstorms will continue to impact the Ozarks region through Thursday morning and will lead to an elevated risk of flooding and flash flooding. One and a half to three inches of rain is expected with the highest amounts likely occurring north of Highway 60. Localized amounts approaching four inches may occur across central Missouri including the Lake of the Ozarks and Rolla region. Residual flooding will then likely persist for the remainder of the week. Brisk and gusty east to northeast winds can be expected Thursday with gusts around 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The national radar mosaic for the moment the first event began.
18 flood, 5 flash flood. Local standard time, as filed.
State Highway Y was closed due to flooding.
State Highway YY was closed due to flooding.
State Highway D was closed due to flooding.
State Highway 97 was closed due to flooding from the Spring River.
State Highway P was closed due to flooding along Lindley Creek.
State Highway O was closed due to flooding.
State Highway Z was closed due to flooding at Blue Springs Creek. Several low water crossings were closed across Miller County.
State Highway 37 was closed due to flooding along the Spring River.
State Highway FF was closed due to flooding.
State Highway P was closed at the Niangua River.
State Highway E was closed at the Little Niangua River.
State Highway P was closed due to flooding along Jordon Creek.
State Highway V was closed at Panther Creek due to flooding.
State Highway BB was closed due to flooding.
State Highway BB was closed due to flooding.
State Highway K was closed due to flooding along East Fork Drywood Creek.
State Highway M was closed due to flooding.
Main Street was closed due to flooding along Coon Creek.
The outer road of I-49 was closed due to flooding.
State Highway DD was closed due to flooding.
State Highway V was closed due to flooding.
State Highway D was closed at Center Creek.
The Missouri State Highway Patrol reported that a man drowned near a low water crossing at County Road 2430 and Dry Fork Creek. The man attempted to drive across a flooded low water crossing but the car was swept away.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Dent | 2017-05-04 | 69 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698498, 698499, 698500, 698501, 698502, 698512, 698503, 698504, 698511, 698507, 698508, 698506, 698505, 698509, 698510, 698515, 698514, 698516, 698513, 698519, 698518, 698517, 683980.